Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Stopped taking Sertraline, which version of my life is real?

(14 Posts)
shattered77 Sat 06-Dec-14 20:08:45

I've been on Sertraline for a year for anxiety and have wanted to come off it as felt ok and don't like taking meds, plus have had CBT. Basically I forgot my tablets for a few days so decided to go cold turkey. It's been two weeks now and I feel like I've been in cloud-cuckoo land for a year and have "woken up "and all my problems are there waiting for me, it's like I was just numbed from them. So, is this me being depressed and having weird withdrawal going on, or is reality now staring me in the face. Sorry finding this hard on my phone. DH and I have had a rocky past but have had a relatively calm year despite two kids under two. But after two weeks off the drugs I want to divorce him. Which is the reality? sad

Back2Two Sat 06-Dec-14 20:14:41

Without meaning to sound in any way cryptic...which reality do you want?
Choose that one.

I think it is a trait of people experiencing depressive illness to worry about what is "real" . My own decision has been to choose the path that makes me happy. It's not only my life that is affected...it's my husband and children who are happier when I am happier too.

ChristmassyMe Sat 06-Dec-14 20:25:02

Oh dear - you're not supposed to go cold turkey from them, and now you have it seems like you're maybe not coping well, or your perception/mood is a bit off (although obviously it's impossible to say - but if things have been fine for 2 years and now they're not fine, I'd be led by that tbh). Please go to the GP ASAP. I'd be back on them ASAP if I were you (I am on sertraline now actually)! And please don't make any life-changing decisions (eg divorce etc) in the next few weeks. x

shattered77 Sat 06-Dec-14 20:37:18

I've got some in my drawer but don't want to go back on them if they are just numbing me and the decisions I take aren't ones I would were I off them. I don't want to come off them in two years and think that I haven't been me and see my life in a direction I might not have chosen. Probably doesn't make sense. Don't want to feel like I'm being dragged to put up and shut up. Yes horrendous two weeks emotionally, mentally and physically sad

shattered77 Sat 06-Dec-14 20:38:10

drugged not dragged

ChristmassyMe Sat 06-Dec-14 22:45:21

Maybe your GP could prescribe you something else, or at least help assess whether you still need something or not. You're clearly going to struggle to make that judgment on your own either way - let someone who's qualified to help you.

shattered77 Sun 07-Dec-14 07:05:09

Thanks for replying. I was in a panic. Took a tablet last night. Heart stopped beating out my chest, brain zaps gone, and feel calm. Will attempt another withdrawal slowly in the spring. I did see my gp about coming off them and she said I could just stop taking them as they are the type of tablets that are out of your system in 24 hours angry

Mollymoofer Sun 07-Dec-14 23:25:13

I haven't come off mine yet but I think I relate to what you're describing. Would it be a good idea to write down the pros and cons of your relationship? would that help you think objectively about it? If the pros add up then you could maybe accept it's illness making you feel that way and get back on the meds.

FaithLoveandGrace Mon 08-Dec-14 05:36:47

Hi shattered I second the suggestion of getting back on them. Sertraline withdrawal is absolutely horrendous. I stopped taking mine recently for about a week and haven't been myself. I know from past experience it's just been the withdrawal making me this bad and after prompting from the ladies on the religion/philosophy board I managed to start taking them again. It's only been a few days but the absolutely worst of the feelings are at least starting to calm down.

Please hang in there and speak to your GP about coming off them slowly. If, after coming off them slowly you still feel like you want to change your life, then would be the time to do it. But honestly, sometimes when going through withdrawal I feel like I don't want to be anywhere near my DP. I love him dearly but it's the depression talking. Of course, you may genuinely want to leave your DH but please don't do anything rash just yet.

Sending lots of hugs, warm thoughts and prayers (if okay). flowers

shattered77 Mon 08-Dec-14 18:58:42

Thanks for your practical advice and kind words. These drugs must be so powerful, I haven't even shouted at the kids today! It makes me worry about ever getting off them. I think DH will be divorcing me if I have another withdrawal like that shock

Pandora37 Mon 08-Dec-14 22:21:44

Your GP may be right that it's out of your system in 24 hours but that doesn't mean you should go cold turkey. They normally recommend you come off them slowly to avoid things like this happening, so it's a bit odd.

I think your GP is mad to suggest you go cold turkey after you've been on it for a year, it's no wonder you felt the way you did. I think you need to gradually decrease your dose over at least a month and then go every other day and see how you get on.

shattered77 Tue 09-Dec-14 10:43:07

I know. when I'm next at the surgery I'm going to make a complaint. It was a really dangerous thing to advise me to do.

FaithLoveandGrace Tue 09-Dec-14 15:00:03

Blimey shattered, I hadn't realised your GP said it'd be fine! I honestly believe that's one of the worst things you can do! I'd definitely make a complaint if I were you. Sertraline withdrawal can be really bad, especially if you've ever been prone to self harm / suicidal thoughts. Even if you haven't though it's still a really bad thing for your GP to suggest (or agree with)!

I hope you start feeling the benefits of being back on them soon.

shattered77 Tue 09-Dec-14 15:41:57

Thanks I feel mostly ok but palpitations keeping me awake. Yes I specifically made an appointment to ask how to stop taking them. She told me they are only in your system for 24 hours, and she supposed I could cut them in half for a week but there wouldn't be any point shock

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now